Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 38, NWS Paducah, KY

May 6, 20214 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2021, 5:27 PM CDT for 4 counties in Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 5:27 PM CDT (22:27 UTC)
Expired
May 6, 2021, 6:05 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Pope County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:37 PM CDTHAIL 15 N Goreville, ILRELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS53 KPAH 062227
SVRPAH
ILC087-151-165-199-062315-
/O.NEW.KPAH.SV.W.0038.210506T2227Z-210506T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
527 PM CDT Thu May 6 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pope County in southern Illinois...
  Northern Johnson County in southern Illinois...
  Williamson County in southern Illinois...
  Southwestern Saline County in southern Illinois...

* Until 615 PM CDT.

* At 526 PM CDT, severe thunderstorms were located along a line 
  extending from south of Thompsonville to near Crab Orchard Lake, 
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Harrisburg, Goreville, Pittsburg, Creal Springs, Carrier
  Mills, Lake Of Egypt Area, Stonefort, New Burnside, Spillertown and
  Buncombe.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 12.
 Interstate 57 in Illinois between Mile Markers 40 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 8845 3742 8898 3757 8904 3759 8904
      3760 8906 3770 8910 3786 8875 3787 8871
TIME...MOT...LOC 2226Z 330DEG 22KT 3783 8875 3769 8903 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RJP
3 follow-up statements
923 
WWUS53 KPAH 062240
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
540 PM CDT Thu May 6 2021

ILC087-151-165-199-062315-
/O.CON.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Pope IL-Johnson IL-Williamson IL-Saline IL-
540 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN POPE...NORTHERN JOHNSON...SOUTHEASTERN WILLIAMSON
AND SOUTHWESTERN SALINE COUNTIES...

At 538 PM CDT, two severe thunderstorms were located near Carrier 
Mills and the Lake Of Egypt Area near the intersection of 
Interstates 57 and 24, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harrisburg, Goreville, Creal Springs, Carrier Mills, Lake Of Egypt
Area, Stonefort, New Burnside and Buncombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 8845 3742 8898 3757 8904 3761 8904
      3781 8865
TIME...MOT...LOC 2238Z 332DEG 24KT 3775 8871 3761 8899 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

RJP
705 
WWUS53 KPAH 062249
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
549 PM CDT Thu May 6 2021

ILC151-165-199-062258-
/O.CAN.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Pope IL-Williamson IL-Saline IL-
549 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POPE...
SOUTHEASTERN WILLIAMSON AND SOUTHWESTERN SALINE COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened over 
Saline County. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern Illinois.

LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
      3751 8876
TIME...MOT...LOC 2248Z 334DEG 27KT 3753 8894 

$$

ILC087-062315-
/O.CON.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Johnson IL-
549 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN JOHNSON COUNTY...

At 548 PM CDT, a severe thunderstorm was located over Goreville, or 8
miles north of Vienna, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Goreville, Lake Of Egypt Area and Buncombe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
      3751 8876
TIME...MOT...LOC 2248Z 334DEG 27KT 3753 8894 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

RJP
257 
WWUS53 KPAH 062305
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
605 PM CDT Thu May 6 2021

ILC087-062314-
/O.CAN.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Johnson IL-
605 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved south of the 
warned area. Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central Johnson County and northwestern Massac County until 630 PM. 

LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
      3751 8876
TIME...MOT...LOC 2302Z 330DEG 22KT 3744 8888 

$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 6, 2:10 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 6 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM CDT Thu May 6 2021

Approaching cold front now on doorstep of FA, setting off active
convection, strong-severe, across FA along/ahead of its approach.
There will continue to be a marginal to slight risk of severe as
the front approaches, with low topped supercells possible. With
freezing level near -8C and -20C level roughly 10K higher, large
hail also possible along with damaging wind gusts. Should be
short-lived during peak heating/tied to front.

Afterward, drier dew points sweep in, with potentially some 30s
dew points forecast thru tmrw. These will begin moderating again
by tmrw night as a warm frontal boundary returns to the area,
bringing the next chance of rain.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CDT Thu May 6 2021

The wet weekend signal is still there, but storm total qpf amounts
appear to be improving, as the heaviest qpf axis shifts north and
west of the FA. Still, with the warm front's lift across the area
Saturday, then warm sectoring Saturday night, ahead of the
approaching cold front Sunday (passage Sunday night), anticipate
gradual re-moistening/destabilizing environ with high pops
returning, including thunder chances. By the end of the weekend,
storm total average qpf in the 1 to 2 inch range seems likely.

Behind the cold fropa, a cooler than climo norm airmass settles
across the FA next week. 60s for highs and 40s for lows can be
expected each day. While spotty rain chances cannot be completely
ruled out any day, an early week drier, versus mid week wetter,
approach appears the most likely scenario given the synoptic scale
evolution from quasi zonal (early) to more amplified troffing
(mid-late) week.

&&

.AVIATION...
Issued at 200 PM CDT Thu May 6 2021

Lower bases/cigs and potential thunderstorms with vsby
restrictions are anticipated at terminals, at least in vicinity
fashion if not categorical, thru late pm hours. A cold front's
passage will then end restrictions associated with frontal
convection, and improve skies overnight. Winds will shift to gusty
northwest behind the front, then wane as higher pressure moves
in/takes over, returning all Visual Flight Rules for the latter
half of the flight forecast package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 6, 12:49 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1249 PM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1249 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible as a cold front makes
its approach and passage this afternoon. A Severe Thunderstorm
Watch is in effect until 6 PM CDT for much of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms this weekend will bring heavy rain and
lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Local storm report, May 6, 3:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MURRAY                  36.61N 88.32W
05/06/2021                   CALLOWAY           KY   TRAINED SPOTTER

            TREE ON A MOBILE HOME, TREE ON A POWERLINE IN NORTHERN
            MURRAY. 40 CUSTOMERS W/O POWER ON THE MURRAY ELEC. GRID,
            85 CUSTOMERS W/O POWER ON WKY ELEC. GRID.

&&

DB
Local storm report, May 6, 4:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     4 NW HOPKINSVILLE       36.90N 87.54W
05/06/2021                   CHRISTIAN          KY   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN.

&&

08
Local storm report, May 6, 4:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 ESE DIX               38.44N 88.93W
05/06/2021  M1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

&&

08
Special weather statement, May 6, 4:31 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
431 PM CDT Thu May 6 2021

ILZ075>077-080>082-084-085-062215-
Perry IL-Edwards IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-
431 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY...WAYNE...
SOUTHERN JEFFERSON...NORTHWESTERN WILLIAMSON...NORTHWESTERN
EDWARDS...NORTHEASTERN JACKSON...FRANKLIN AND NORTHERN HAMILTON
COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flora to near Bluford to near
Pinckneyville. Movement was southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Herrin, West Frankfort, Benton, Du Quoin, Carterville,
Fairfield, Mcleansboro, Christopher, Rend Lake Area, Sesser, Zeigler,
De Soto, Cambria, Royalton, Wayne City, Elkville, Hurst, Bluford and
Cisne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central, southern and southeastern Illinois.

LAT...LON 3860 8815 3857 8815 3857 8808 3856 8806
      3826 8833 3825 8837 3822 8837 3806 8851
      3773 8917 3799 8948 3829 8883 3861 8855
TIME...MOT...LOC 2130Z 316DEG 25KT 3870 8842 3829 8878 3801 8937

RJP
Local storm report, May 6, 4:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             DOWELL                  37.94N 89.24W
05/06/2021  E0.70 INCH       JACKSON            IL   TRAINED SPOTTER

&&

08
Special weather statement, May 6, 5:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
518 PM CDT Thu May 6 2021

ILZ081>090-062300-
White IL-Saline IL-Franklin IL-Jackson IL-Gallatin IL-Hamilton IL-
Pope IL-Union IL-Johnson IL-Williamson IL-
518 PM CDT Thu May 6 2021

...SPECIAL WEATHER STATEMENT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norris City to near Thompsonville to
Crainville to near Cedar Lake Area. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms. In addition, weak rotation with a few of the storms
may result in brief sightings of cold air funnels.

Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, Carterville, Anna, Eldorado,
Johnston City, Vienna, Norris City, Crainville, Cambria, Cobden,
Energy, Goreville, Galatia, Ridgway, Equality, Pittsburg and Creal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central, southern and southeastern Illinois...and southwestern
Indiana.

LAT...LON 3783 8805 3782 8806 3783 8808 3782 8809
      3781 8809 3753 8864 3733 8910 3763 8940
      3778 8911 3793 8879 3811 8837
TIME...MOT...LOC 2216Z 317DEG 28KT 3803 8835 3789 8874 3774 8906 3760
8931

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:26 PM CDTSpecial Weather StatementPAHJackson, Jefferson, Perry49 min
May 6, 1:13 PM CDTSevere Thunderstorm WarningPAHAlexander47 min
May 6, 2:05 PM CDTSpecial Weather StatementPAHEdwards, Gallatin, Wabash, White40 min
May 6, 3:40 PM CDTSpecial Weather StatementPAHJefferson50 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne38 min
May 6, 4:31 PM CDTSpecial Weather StatementPAHFranklin, Hamilton, Wayne44 min
May 6, 4:54 PM CDTTornado WarningPAHWayne36 min
May 6, 5:18 PM CDTSpecial Weather StatementPAHGallatin, Johnson, Saline, Union, Williamson42 min
May 6, 5:57 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac33 min
May 6, 6:12 PM CDTSpecial Weather StatementPAHPope33 min
May 6, 6:32 PM CDTSpecial Weather StatementPAHMassac28 min
May 6, 6:47 PM CDTSpecial Weather StatementPAHMassac43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.